Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 69, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2003, 11:52 PM EDT for Clearfield County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 11:52 PM EDT (03:52 UTC)
- Expired
- Jul 22, 2003, 12:45 AM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Clearfield County, PA
The radar
The State College radar (KCCX), 58 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
819 WUUS51 KCTP 220352 SVRCTP PAC033-220445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1152 PM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 1245 AM EDT. * AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES SOUTHWEST OF ROCKTON...OR 9 MILES SOUTH OF PUNXSUTAWNEY...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CURWENSVILLE AND ROCKTON AROUND 1215 AM. HYDE AND CLEARFIELD AROUND 1220 AM. S.B. ELLIOT STATE PARK AROUND 1225 AM. PARKER DAM STATE PARK AROUND 1230 AM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4089 7902 4074 7888 4119 7812 4123 7843 DEVOIR/DANGELO $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:10 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 21, 8:10 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 810 PM EDT MON JUL 21 2003 WL DROP THE MENTION OF WATCH FROM ZONES...BUT ARE STILL DEALING W/SVR WX. MANY REPORTS (SEE LSR S FOR DETAILS) OF WIND DAMAGE. FLOODING THREAT NOW INCREASING OVER NWRN COS...SO WL CONTINUE THE FLOOD WATCH THRU THE NIGHT. DANGELO PREV AFD... WIDESPREAD SEVERE EVENT UNFOLDING...SO WL BE BRIEF. CURRENT POWERFUL MCV ACROSS NW MTNS HEADING ENE...WITH LINE OF SEVERE THUNDERSTORMS ATTACHED TO FEATURE AT SOUTHERN EDGE. STRONG MID LEVEL WINDS MIXING RIGHT DOWN TO SFC IN WAKE OF THIS LINE...AND JUST SW OF MCV CORE. HAD SEVERAL OBS OF 50+ MPH WINDS. THIS FEATURE WL CONTINUE MOVING ENE ACROSS N CENTRAL AREA THROUGH THIS EVE. SUBSIDENCE BEHIND FEATURE WL LIMIT ADDITIONAL CONVECTION EARLY THIS EVE ACROSS NW...BUT ADDITIONAL ACTIVITY SHOULD REFIRE LATER TNT. ADDITIONAL ACTIVITY ALSO SHOULD REFIRE LATER TONIGHT ACROSS SW AND CENTRAL ZONES. WL INCLUDE LIKELIES MOST AREAS...EXCEPT CAT CENTRAL. MORE SCATTERED ACTIVITY ACROSS FAR SE. FOR TUE-THU...ASSOCIATED DYNAMICS LIMITED...BUT INSTAB AND LINGERING FRONT SHOULD PROVIDE SCTD ACTIVITY. SFC WAVE DEVELOPS TO OUR SSW TUE NT...SPREADING MORE RAIN ACROSS AREA LATE TUE NT INTO WED. LOOKS COOL AND WET FOR WED...WITH POTENTIAL FOR HVY RAIN IN AT LEAST PORTION OF AREA. SHOWERS SHOULD LINGER WITH DECAYING UPPER LEVEL TROUGH THU. THU NT AND BEYOND...WARMER AND DRIER FOR THU-SAT...THEN MORE RW/TRW FOR SUN-MON...ESP ACROSS NORTHWEST AND N-CENTRAL. ALSO...WL KEEP FFA THROUGH EARLY TUE AM IN CASE ADDITIONAL ACTIVITY REFIRES...ESP GIVEN TDYS HVY RAINFALL. KL .CTP... PA...FLOOD WATCH THROUGH TUES AM FOR NORTHWEST MOUNTAINS.
Hazardous weather outlook, Jul 21, 4:44 AM EDT, 19 hours 8 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-211045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 444 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A FRONTAL SYSTEM WILL SPARK SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE. IN ADDITION...FLOODING RAINS MAY OCCUR WITH THE THUNDERSTORMS. A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NORTHWEST MOUNTAINS FOR TODAY AND TONIGHT. THE WATCH AREA MAY NEED TO BE EXPANDED AS THE RAIN DEVELOPS AND MOVES SOUTHEAST INTO THE REGION. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 21, 6:50 PM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LAST ENTRY
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
650 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM TROUTVILLE PA POSSIBLE FUNNEL
07/21/03 CLEARFIELD
0312 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES DOWN
0330 PM ST MARYS PA WIND DAMAGE
07/21/03 ELK TREES AND WIRES DOWN
THROUGHOUT THE TOWN
0345 PM KANE PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
SEVERAL TREES AND WIRES
DOWN.
0345 PM GREENCASTLE PA WIND DAMAGE
07/21/03 FRANKLIN TREES AND WIRES DOWN
0345 PM PETERSBURG BOROUGH PA WIND DAMAGE
07/21/03 HUNTINGDON NUMEROUS POWER LINES DOWN
0430 PM LOCK HAVEN PA WIND DAMAGE
07/21/03 CLINTON TREES AND WIRES DOWN
0430 PM BEAVER SPRINGS PA WIND DAMAGE
07/21/03 SNYDER TREES DOWN
0430 PM REEDSVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREES AND WIRES DOWN
0437 PM GALETON PA WIND DAMAGE
07/21/03 POTTER TREES AND BRANCHES DOWN
0437 PM BRADFORD PA FLOOD
07/21/03 MCKEAN FLOODING OF ROADS.
ROUTE 219 SOUTH OF
BRADFORD CLOSED.
0445 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES AND BRANCHES DOWN.
0446 PM GRANVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREE DOWN ON HOUSE
0450 PM BRADFORD PA WIND DAMAGE
07/21/03 MCKEAN KINZUA VIADUCT (RAILROAD
OVERPASS). DAMAGED FROM
STORM.REPORTED BY OTHER
0450 PM WALNUT PA WIND DAMAGE
07/21/03 JUNIATA TREES DOWN
0500 PM WILLIAMSPORT PA WIND DAMAGE
07/21/03 LYCOMING TREES DOWN
0515 PM MILTON PA WIND DAMAGE
07/21/03 NORTHUMBERLAND TREES DOWN
0520 PM HUGHSVILLE PA WIND DAMAGE
07/21/03 LYCOMING TWO DOZEN TREES DOWN
BETWEEN MUNCY AND
HUGHSVILLE. QUICK WIND
CHANGE IN DIRECTION WITH
DEBRIS IN AIR.
0555 PM WICONISCO PA WIND DAMAGE
07/21/03 DAUPHIN LARGE LIMB FELL IN YARD.
0600 PM MT. JEWETT PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
WITH GUSTS TO 80 MPH.
NUMEROUS TREES DOWN, WITH
TELEPHONE POLES SNAPPED IN
HALF. POWER IS OUT.
0600 PM MIFFLINBURG PA WIND DAMAGE
07/21/03 UNION COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
0600 PM SUNBURY PA WIND DAMAGE
07/21/03 NORTHUMBERLAND COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
0625 PM WATROUS PA WIND DAMAGE
07/21/03 TIOGA HUGH TREES DOWN
VGCLocal storm report, Jul 21, 9:52 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
952 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM PETERSBURG BOROUGH PA WIND DAMAGE
07/21/03 HUNTINGDON POSSIBLE MICROBURST
KNOCKED DOWN LOTS OF TREES
IN PETERSBURG AND MINERAL
SPRINGS.
0415 PM WELLSBORO PA WIND DAMAGE
07/21/03 TIOGA NUMEROUS MATURE 50 FOOT
TREES SNAPPED AT MID
SECTION. DAMAGE ALSO
REPORTED TO BARN.
0430 PM WATROUS PA WIND DAMAGE
07/21/03 TIOGA HUGH TREES DOWN DUE TO
POSSIBLE STRAIGHT LINE
PATH.
0530 PM HERNDON PA WIND DAMAGE
07/21/03 NORTHUMBERLAND NUMEROUS TREES DOWN.
0625 PM YORK SPRINGS PA WIND DAMAGE
07/21/03 ADAMS NUMEROUS TREES DOWN ACROSS
NORTHER PART OF COUNTY.
0700 PM BLOOMSBURG PA WIND DAMAGE
07/21/03 COLUMBIA SEVERAL TREES AND WIRES
DOWN. HOUSE AT 13 EAST 3RD
STREET STRUCK BY LIGHTNING.
0730 PM DOVER PA WIND DAMAGE
07/21/03 YORK LOTS OF TREES DOWN.
0753 PM SHIREMANSTOWN PA WIND DAMAGE
07/21/03 CUMBERLAND TREES AND WIRES DOWN
COUNTY WIDE.
0800 PM LANCASTER PA 0.50 INCH HAIL
07/21/03 LANCASTER TREES AND WIRES DOWN. ALSO
POWER OUTAGES COUNTY WIDE.
CRUZLocal storm report, Jul 21, 9:57 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
957 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM PETERSBURG PA WIND DAMAGE
07/21/03 HUNTINGDON POSSIBLE MICROBURST
KNOCKED DOWN LOTS OF TREES
IN PETERSBURG AND MINERAL
SPRINGS.
0415 PM WELLSBORO PA WIND DAMAGE
07/21/03 TIOGA NUMEROUS MATURE 50 FOOT
TREES SNAPPED AT MID
SECTION. DAMAGE ALSO
REPORTED TO BARN.
0415 PM WELLSBORO PA WIND DAMAGE
07/21/03 TIOGA NUMEROUS MATURE 50 FOOT
TREES SNAPPED AT MID
SECTION. DAMAGE WAS ALSO
REPORTED TO A BARN ROOF.
0430 PM WATROUS PA WIND DAMAGE
07/21/03 TIOGA HUGH TREES DOWN DUE TO
POSSIBLE STRAIGHT LINE
PATH.
0530 PM HERNDON PA WIND DAMAGE
07/21/03 NORTHUMBERLAND NUMEROUS TREES DOWN.
0625 PM YORK SPRINGS PA WIND DAMAGE
07/21/03 ADAMS NUMEROUS TREES DOWN ACROSS
NORTHER PART OF COUNTY.
0700 PM BLOOMSBURG PA WIND DAMAGE
07/21/03 COLUMBIA SEVERAL TREES AND WIRES
DOWN. HOUSE AT 13 EAST 3RD
STREET STRUCK BY LIGHTNING.
0730 PM DOVER PA WIND DAMAGE
07/21/03 YORK LOTS OF TREES DOWN.
0753 PM SHIREMANSTOWN PA WIND DAMAGE
07/21/03 CUMBERLAND TREES AND WIRES DOWN
COUNTY WIDE.
0800 PM LANCASTER PA 0.50 INCH HAIL
07/21/03 LANCASTER TREES AND WIRES DOWN. ALSO
POWER OUTAGES COUNTY WIDE.Special weather statement, Jul 21, 10:41 PM EDT, 1 hour 11 minutes before
PAZ005-006-011-220345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1041 PM EDT MON JUL 21 2003 ...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...CAMERON AND POTTER COUNTIES... AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF OLEAN TO 2 MILES EAST OF RIDGWAY...MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR SHINGLEHOUSE AND PORT ALLEGANY AT 1050 PM...NORWICH AND ELK RIVER AT 1055 PM...ROULETTE AT 1105 PM...SIZERVILLE...OSWAYO AND KEATING SUMMIT AT 1110 PM...GENESEE AND COUDERSPORT AT 1120 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Local storm report, Jul 21, 11:20 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1120 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM FLEMINGTON PA WIND DAMAGE
07/21/03 CLINTON NUMEROUS TREES AND WIRES
DOWN THROUGHOUT BEECH CREEK
AND FLEMINGTON.
0433 PM GENESSE PA TORNADO
07/21/03 POTTER POSSIBLE TORNADO TOUCH
DOWN IN GENESSE TOWNSHIP.
ONE BARN AND TWO HOUSES
DESTROYED.
0532 PM MILLERSTOWN PA WIND DAMAGE
07/21/03 PERRY NUMEROUS TREES AND WIRES
DOWN WITH MOST CONCENTRATED
AREA OF DAMAGE IN
MILLERSTOWN.
1000 PM KANE PA FLOOD
07/21/03 MCKEAN MINOR FLOODING ALREADY
OCCURRING. SOME SMALL
STREAMS ALREADY WERE OUT OF
THEIR BANKS. FLOODING
REPORTED WAS COUNTY WIDE.
1014 PM NEW COLUMBIA PA WIND DAMAGE
07/21/03 UNION STRONG WINDS REPORTED.
ROOF TORNED OFF BARN.
SEVERAL TREES DOWN. FIVE
ROADS CLOSED DUE TO TREES
OVER POWER LINES IN THE
EASTERN SECTION OF THE
COUNTY.
1020 PM HARRISBURG PA WIND DAMAGE
07/21/03 DAUPHIN SEVERAL TREES AND WIRES
DOWN.
VGCLocal storm report, Jul 21, 11:36 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1136 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM MUNCY PA WIND DAMAGE
07/21/03 LYCOMING IN THE AREA FROM A LINE
BETWEEN MUNCY AND
HUGHESVILLE, GOING EAST
TOWARDS LAIRDSVILLE, MANY
TREES REPORTED DOWN.
FRANKLIN TOWNSHIP REPORTED
DAMAGE TO SHED ROOF AND
TOPS OFF TREES. PENN
TOWNSHIP REPORTED MOST OF
LARGE BARN BLOWN DOWN,
DAMAGE TO CAR AND VAN.
VGCThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:28 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 62 min |
| Jul 21, 8:55 PM EDT | Flash Flood Warning | CTP | Warren | 6 hr |
| Jul 21, 9:58 PM EDT | Flash Flood Warning | CTP | McKean | 6 hr |
| Jul 21, 11:19 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 26 min |
| Jul 22, 3:23 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 52 min |
| Jul 22, 3:33 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 57 min |
| Jul 22, 3:50 PM EDT | Tornado Warning | CTP | Dauphin | 40 min |
| Jul 22, 4:24 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 66 min |
| Jul 22, 4:43 PM EDT | Severe Thunderstorm Warning | CTP | Cameron | 17 min |
| Jul 22, 5:06 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 69 min |
| Jul 22, 5:59 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 91 min |
| Jul 22, 6:32 PM EDT | Severe Thunderstorm Warning | CTP | York | 58 min |
| Jul 22, 6:43 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 47 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.